Delaware, 2003

Storm Surge and Winter Storm in Delaware, February 16 to 17, 2003

February 16 to 17, 2003 · NWS PHI · 9 events in 4 counties and zones

The most powerful storm to affect Delaware since the Blizzard of 1996 struck during the President's Day Weekend. Snow spread from south to north during the pre-dawn on Sunday the 16th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.5 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The most powerful storm to affect Delaware since the Blizzard of 1996 struck during the President's Day Weekend. Snow spread from south to north during the pre-dawn on Sunday the 16th. The heaviest snow fell during the daylight hours of the 16th. Precipitation started mixing with and changing to sleet from south to north during the evening of the 16th. In Sussex County, precipitation changed to freezing rain during the second half of the evening and even changed to plain rain toward and along the coast around midnight EST. Similar precipitation types fell overnight. Precipitation changed back to all snow before it ended during the day on the 17th in New Castle County. It remained a mixed bag before it ended during the afternoon of the 17th in Kent County and changed back to a mixture of freezing rain, sleet and rain before it ended the same afternoon in Sussex County. Governor Ruth Ann Minner declared a state of emergency during the morning of the 16th. Only vehicles for emergency and snow clearing operations were permitted on the roadways. Bidding laws were suspended for snow purchases. Public transportation was halted and roads and bridges may be closed at any time. Abandoned vehicles were towed at the owner's expense. Unauthorized drivers were ticketed. Shelters were opened to house people affected by the coastal flooding. The National Guard sent in troops and donated Humvees to help clear the roads. The National Guard also assisted emergency personnel with transporting doctors and nurses to and from hospitals. Many malls and movie theaters either closed early or never opened on the 16th. Malls, businesses, universities, schools and shopping centers were closed on the 17th which was a federal holiday - President's Day. Businesses and universities started to reopen on the 18th. The State of Emergency was lifted at 6 a.m. EST on the 18th, except in the city of Wilmington. There was no public transportation or schools open on the 18th. Funerals and elective surgical procedures were cancelled. Organizers had to postpone scheduled events. Life returned closer to normal as the week continued. Numerous accidents occurred when the storm began on the 16th. After that, the timing of the storm (during the holiday weekend) kept the number of accidents and rescues down. The fluffy nature of the snow led to few power outages. Most were caused by vehicles crashing into utility poles. The worst damage from the storm was caused by the weight of the snow and sleet which caused numerous roof collapses. No serious injuries were reported. Moderate tidal flooding occurred and affected South Bethany (Sussex County), particularly residents on Ocean Drive the worst. Service on the Cape May/Lewes Ferry was suspended from the afternoon of the 16th through the morning of the 18th. In New Castle County on the 16th, there were fifty-three accidents and two hundred forty-four disabled vehicles through 1 p.m. EST. The roof of an apartment complex in New Castle collapsed. Public transportation was restored on the 19th. In Kent County, shelters were opened for low lying areas. Flights in and out of Dover Air force Base were cancelled through the 20th. Road crews had a hard time keeping secondary and tertiary roads clear with drifts that reached four feet. They started to make headway on the 18th. Hundreds of abandoned vehicles complicated the road clearing. Schools reopened on the 20th. Several major roof collapses occurred in and around Dover. An 80,000 square foot section of the Client Logic Warehouse's roof collapsed. A roof collapse at the Dover Skating Rink destroyed its lockers and bathrooms. At the Air Force Base, a storage facility's roof collapsed and damaged supplies that were destined for the Middle East and Europe. In Sussex County, road crews had similar problems keeping back roads opened prior to the 19th due to four foot drifts and hundreds of abandoned vehicles. Government offices were closed through the 18th and many schools were closed through the 19th. While wind gusts reached to around 50 mph during the height of the storm early on the 17th, less than thirty power outages were reported. Moderate tidal flooding occurred with the morning high tide on the 17th. In Rehoboth Beach, steps to the boardwalk were washed away and its boardwalk boards were loosened. In Dewey Beach, waves crested four dunes and spilt onto Delaware State Route 1. It was closed between Dewey Beach and Bethany Beach the morning of the 17th. South Bethany bore the brunt of the damage. Breaches in the dune line on the north side reached six feet wide. Ocean Drive was heavily damaged by tidal flooding. Debris, sand and water littered the road. All side streets leading from the ocean to Delaware State Route 1 were flooded. Oceanfront homes sustained damage from the waves. The National Guard assisted in the evacuation of twenty people from five homes. In Indian River Bay, minor tidal flooding prompted a recommended evacuation in Oak Orchard and Long Neck. Delaware State Route 24 in Pot Nets was flooded. Specific accumulations included 24.3 inches in Bear (New Castle County), 23.0 inches in Newark (New Castle County), 21.0 inches in Dover (Kent County), 20.0 inches in Harrington (Kent County), 19.5 inches in Wilmington (New Castle County), 13.0 inches in Milton (Sussex County) and Rehoboth Beach (Sussex County), 12 inches in Millsboro and Long Neck (Sussex County), 11 inches in Dewey Beach and Georgetown (Sussex County) and 8 inches in Bethany Beach (Sussex County). The peak wind gust at Lewes was 48 mph and in Georgetown was 44 mph. The morning high tide on the 17th at Breakwater Harbor (Sussex County) reached 7.70 feet above mean lower low water. The low pressure system which helped cause the heavy snow formed to the lee of the southern Rockies on the 14th. It moved to southern Missouri by the morning of the 15th, the lower Tennessee Valley the morning of the 16th, reformed off the Virginia coast the morning of the 17th and was southeast of Cape Cod on the 18th. Of equal or greater importance was a large high pressure system that moved over nearby Canada and northern New England throughout this event. This locked very cold air in place, slowed the low pressure system down and prevented it from going farther north thus leaving Delaware on the snowier side of the system. Warm air did move in aloft between 5,000 and 10,000 feet and was the reason the snow changed to sleet and freezing rain during the evening and overnight on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 16, 2:15 AM EST, 45 minutes earlier.

Area forecast discussion, Feb 16, 2:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
215 AM EST SUN FEB 16 2003

I MAY BE DELAYING THE ISSUANCE OF THE MORNING PACKAGE UNTIL AFTER 4
AM. CONDITIONS WILL BE CHANGING RAPIDLY WITH SOME DRYING MOVING UP
FROM THE SW WHILE COLD AIR IS COMING BACK DOWN FROM THE N CHANGING
PCPN BACK TO SNOW.

EARLY THINKING IS TO KEEP WARNINGS AND SNOW AMOUNTS AS FCST
UNTIL THE HEAVY PCPN ENDS.

.PHI...
DE...WINTER STORM WARNING THROUGH MONDAY FOR ZONE DEZ001.
BLIZZARD WARNING THROUGH MONDAY MORNING FOR ZONE DEZ002>004.
COASTAL FLOOD WARNING ZONE DEZ002>004.

MD...WINTER STORM WARNING THROUGH MONDAY FOR ZONES
MDZ008...MDZ012.
BLIZZARD WARNING THROUGH MONDAY MORNING FOR ZONES
MDZ015...MDZ019>020.

NJ...WINTER STORM WARNING THROUGH MONDAY FOR ZONES
NJZ001...NJZ007>010...NJZ012...NJZ015.
BLIZZARD WARNING THROUGH MONDAY MORNING FOR ZONES
NJZ013...NJZ014...NJZ016>027.
COASTAL FLOOD WARNING ZONE NJZ012>014...NJZ020>026.

PA...WINTER STORM WARNING THROUGH MONDAY FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.

MARINE...STORM WARNING NJ/DE COASTAL AREAS AND LOWER DEL BAY. GALE
WARNING UPPER DEL BAY.
Hazardous weather outlook, Feb 15, 5:26 AM EST, 21 hours 34 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
526 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 1 TO 3 INCHES OF SNOW
FOR DELMARVA AND EXTREME SOUTHERN NEW JERSEY. AN INCH IS EXPECTED IN
THE PHILADELPHIA METROPOLITAN AREA...CENTRAL NJ...NORTHERN DELAWARE
AND CECIL COUNTY DELAWARE. FARTHER TO THE NORTH...LESS THAN AN INCH
IS FORECAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH HAS BEEN ISSUED FOR MOST AREAS BEGINNING SUNDAY
OR SUNDAY EVENING AND CONINTUING INTO MONDAY. THIS WINTER STORM HAS
THE POTENTIAL TO GIVE IN EXCESS OF 6 INCHES OF SNOW AND COULD TURN
INTO A MAJOR STORM. SEE THE STATEMENT UNDER PHLWSWPHI OR WWUS41 KPHI
FOR THE LATEST DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NATIONAL WEATHER SERVICE REQUESTS SPOTTER SNOWFALL REPORTS
THROUGH MONDAY.

RNS

In the hours before

Special weather statement, Feb 15, 11:43 PM EST, 3 hours 17 minutes before
PAZ054-055-160900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1143 PM EST SAT FEB 15 2003

...HEAVY SNOW IS POSSIBLE FOR THE POCONOS ON MONDAY...

A LOW PRESSURE SYSTEM DEVELOPING OVER THE GULF COAST STATES IS
FORECAST TO MOVE NORTHEAST ALONG THE ATLANTIC SEABOARD...TO A
POSITION SOUTHEAST OF CAPE COD BY MONDAY NIGHT. THE LOW WILL
INTENSIFY INTO A SIGNIFICANT WINTER STORM AS IT MOVES BY THE MIDDLE
ATLANTIC COAST. SIGNIFICANT SNOWFALL IS POSSIBLE FOR THE POCONOS
ON MONDAY.

WINTER STORM WATCHES AND WARNINGS REMAIN IN EFFECT JUST TO THE SOUTH
AND MAY NEED TO BE EXTENDED NORTHWARD INTO THE POCONOS. SNOW COULD
DEVELOP LATE SUNDAY AFTERNOON AND NIGHT. HOWEVER...THE HEAVIEST
SNOW...IF IT DEVELOPS SHOULD OCCUR ON MONDAY.

THE EXACT TRACK OF THIS STORM IS VERY UNCERTAIN AT THIS TIME AND THE
SLIGHTEST SHIFT OF THE STORM TRACK FARTHER TO THE WEST COULD
SIGNIFICANTLY INCREASE SNOW ACCUMULATION OVER NORTHEAST
PENNSYLVANIA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS MAJOR WINTER WEATHER EVENT.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 storm surge/tide, 2 strong wind. Local standard time, as filed.

Winter Storm, Delaware Beaches

When
February 16, 3:00 AM EST to February 17, 4:00 PM EST
Where
Delaware Beaches forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Inland Sussex

When
February 16, 3:00 AM EST to February 17, 4:00 PM EST
Where
Inland Sussex forecast zone
Property damage
$1.3 million
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
February 16, 3:00 AM EST to February 17, 4:00 PM EST
Where
Kent forecast zone
Property damage
$1.3 million
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Storm, New Castle

When
February 16, 3:00 AM EST to February 17, 4:00 PM EST
Where
New Castle forecast zone
Property damage
$1.3 million
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
February 17, 3:00 AM EST to 9:00 AM EST
Where
Delaware Beaches forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
February 17, 3:00 AM EST to 9:00 AM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Delaware Beaches

When
February 17, 6:00 AM EST to 11:00 AM EST
Where
Delaware Beaches forecast zone
Property damage
$750,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Inland Sussex

When
February 17, 6:00 AM EST to 11:00 AM EST
Where
Inland Sussex forecast zone
Property damage
$250,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Kent

When
February 17, 6:00 AM EST to 11:00 AM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347851, 5347852, 5347853, 5347854, 5347855, 5347856, 5347857, 5347858, 5347859.